Alert archive / New York / Wind Advisories in 2017
Wind Advisory 10, NWS Albany, NY
NWS Albany, NY issued this wind advisory at May 5, 2017, 4:28 PM EDT for 4 states. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 4:28 PM EDT (20:28 UTC)
- Expired
- May 5, 2017, 7:27 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Rensselaer County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS71 KALY 052028 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 428 PM EDT Fri May 5 2017 CTZ001-MAZ001-025-NYZ043-053-054-060-061-065-066-084-VTZ013-014- 060000- /O.NEW.KALY.WI.Y.0010.170505T2028Z-170506T0000Z/ Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Washington-Western Rensselaer-Eastern Rensselaer- Western Columbia-Eastern Columbia-Western Dutchess- Eastern Dutchess-Southern Washington-Bennington-Western Windham- Including the cities of Torrington, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Huletts Landing, Whitehall, Granville, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hudson, New Lebanon, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 428 PM EDT Fri May 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Albany has issued a Wind Advisory, which is in effect until 8 PM EDT this evening. * Location...Taconics, Berkshires, mid Hudson Valley, Litchfield Hills, and eastern portions of the Capital Region. * Winds...East to southeast 15 to 25 mph with gusts up to 50 mph. * Timing...A couple of surges of strong winds will occur through 8 PM this evening. * Impacts...Scattered downed trees and tree limbs, downed wires and scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 46 to 57 mph are expected. Winds this strong are capable of downing small tree limbs and branches, possibly causing isolated power outages. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
415 WWUS71 KALY 052327 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 727 PM EDT Fri May 5 2017 CTZ001-MAZ001-025-NYZ043-053-054-060-061-065-066-084-VTZ013-014- 060030- /O.CAN.KALY.WI.Y.0010.000000T0000Z-170506T0000Z/ Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Washington-Western Rensselaer-Eastern Rensselaer- Western Columbia-Eastern Columbia-Western Dutchess- Eastern Dutchess-Southern Washington-Bennington-Western Windham- Including the cities of Torrington, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Huletts Landing, Whitehall, Granville, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hudson, New Lebanon, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 727 PM EDT Fri May 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Albany has cancelled the Wind Advisory. Although it will remain breezy overnight, the threat for stronger wind gusts has ended across the Taconics, southern Green Mountains, Litchfield Hills, and eastern portions of the Capital Region and mid Hudson Valley. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at May 5, 1:49 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 5, 1:49 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Albany NY 149 PM EDT Fri May 5 2017 .SYNOPSIS... A sprawling low pressure system over the Tennessee and lower Ohio Valley region will track northeast into the eastern Great Lakes through tonight. This system will bring widespread rainfall to our area today, along with cool temperatures. Additional periods of showers are likely tonight through the weekend, as low pressure consolidates and stalls near western New York state. Although temperatures will be milder Saturday, it will turn considerably cooler Sunday into early next week. && .NEAR TERM /THROUGH TONIGHT/... Widespread rain is occurring across much of the region with heavier showers moving across the New York Metropolitan area. Tropical moisture plume out of Caribbean feeding into region on low level jet which will be at its strongest through the afternoon. An eastward shift in the rain has begun and is forecast by the mesoscale models. This will result in the heavier rainfall moving across southern New England as we head the afternoon however impacting a portion of the lower Hudson Valley and our western New England counties. Have removed mention of thunder. Clouds flashes have only made it as far north as Sandy Hook NJ and are shifting eastward south of Long Island. Temperatures are a bit running cooler than forecast so have made adjustments. Storm total QPF through tonight ranges from 0.75 to 1.00 inches for much of the area, except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT where 1-1.5 inches is expected. Isolated higher amounts approaching 2 inches are possible in the Catskills where persistent SE LLJ forcing should maximize amounts. With the strong easterly winds, gusty winds can be expected across the higher terrain of the Greens/Berkshires, where winds could gust to 35-40 mph. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Late tonight into Saturday, the upper low will merge with a northern stream upper low and become centered around the eastern Great Lakes. The surface low will be in the vicinity of western NYS, putting us into a mini-warm sector. There may even be some breaks in the clouds early. This could send highs up toward 70 in the valleys, depending on how much mixing occurs and the coverage of showers. It could be a bit breezy as well if mixing occurs, with gusts up to 30 mph possible. Expect at least scattered coverage with spokes of energy rotating around the upper low. Some weak instability is noted, so a few showers could contain brief heavy downpours. As the upper low wobbles a bit eastward, cooler air will begin to filter in Saturday night into Sunday. There will be showers around still, but their coverage will likely decrease compared with Saturday. Impressively cold 850 mb temps filter in as the upper low continues to wobble overhead, depicted as low as -10C over Lake Ontario by 12Z Monday. This would be cold enough to result in a lake response, as Lake Ontario surface temps are around +7C. With forecast lows in the upper 20s to upper 30s Sunday night, p-type of snow or a rain/snow mix looks like a good bet, especially above 1500 feet. Have introduced minor accumulations across the Western Adirondacks, Catskills, and Greens. && .LONG TERM /MONDAY THROUGH THURSDAY/... Below normal temperatures, plenty of cloudiness and showery conditions will dominate the long term forecast period, as a strong upper level low block remains anchored over the northeastern CONUS. This upper level low will slowly wobble eastward by the end of the work week, with New England/New York still remaining under general troughiness. For the first half of the work week, the upper level low will slowly wobble eastward towards the New England coastline, with multiple waves of upper energy rotating around the trough. These pieces of energy will allow for cool and showery conditions to persist through the period. Snow showers will also be possible, especially above 1500 feet. The best chance for snow showers appear to be during the overnight period leading into Monday and Tuesday mornings. This is when the coldest air aloft will be in place with the center of the upper level low. Lows on Tuesday morning will range from the upper 20s in the high terrain to the mid and upper 30s across the valley floors. The latter half of the week, the upper low begins to moderate east- southeastward and could become elongated as a high block over northeastern Canada pushes southward against it. This should allow for temperatures to moderate a bit closer to normal, in the mid and upper 50s. However, showers still look possible as upper energy tracks close to the area. Overnight lows should also begin to moderate from the mid and upper 30s into the low and mid 40s by the end of the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A large storm system approaching the central Appalachians continues to bring rainfall to the region. Widespread rainfall occurring across the terminals early this afternoon, with some moderate to briefly heavy rain possible. Conditions will be MVFR/IFR depending on rainfall intensity with regards to VSBY and cigs gradually lowering during the afternoon. Steady rain expected to taper off to occasional light showers by this evening, as the main plume of deep moisture shifts eastward well into New England. Still expecting mainly MVFR conditions overnight, with some periods of IFR possible. Chances for showers will continue on Saturday, as the mainly storm only slowly lifts northward across western New York state and the system's cold front approaches during the afternoon. Borderline VFR/MVFR conditions expected on Saturday, with uncertainty with regards to low level cloud coverage and ceiling heights. Wind will be northeast around 5 to 15 kt, shifting to the southeast late tonight into Saturday morning. Outlook... Saturday Night: Moderate Operational Impact. Likely SHRA. Sunday: Moderate Operational Impact. Chance of SHRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of RA. Monday Night: Low Operational Impact. Slight Chance of RA. Tuesday: Moderate Operational Impact. Chance of RA. Tuesday Night: Low Operational Impact. Slight Chance of RA. Wednesday: Moderate Operational Impact. Chance of RA. && .FIRE WEATHER... A sprawling low pressure system over the Tennessee and lower Ohio Valley region will track northeast into the eastern Great Lakes through tonight. This system will bring widespread rainfall to our area today, along with cool temperatures. The rainfall should turn more showery Saturday, with a mild and breezy day expected. RH values will fall into the 50 to 60 percent range, but there will still be a good deal of clouds and at least scattered coverage of showers. It will turn considerably cooler Sunday into early next week, with periods of showers and plenty of cloud cover persisting. && .HYDROLOGY... An approaching large storm system will bring widespread rainfall to the region through tonight. Storm total QPF through tonight ranges from 0.75 to 1.00 inches for much of the area, except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT where 1-1.5 inches is expected. Isolated higher amounts approaching 2 inches are possible in the Catskills and southern Greens, especially over the east-facing slopes. The rain will result in river rises, but are expected to remain within banks. Will also have to watch for potential isolated urban/poor drainage flooding where any persistent heavy rain falls. More rain showers are likely over the weekend, with additional rainfall. Coverage expected to be more sporadic, so basin average amounts will be lower during this time. A few downpours are possible on Saturday, as the system's cold front pushes through. Although the forecasted rainfall doesn't appear to cause any flooding through the weekend, river levels will need to monitored into early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/JPV NEAR TERM...IAA/Thompson/JPV SHORT TERM...Thompson LONG TERM...JVM AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson/JPV
Hazardous weather outlook, May 5, 1:22 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 122 PM EDT Fri May 5 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 122 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 2:05 PM EDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Albany NY 205 PM EDT Fri May 5 2017 CTZ001-013-NYZ064>066-052100- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 205 PM EDT Fri May 5 2017 ...Periods of heavy rain to overspread the mid Hudson Valley and Litchfield County Connecticut through mid to late afternoon... An area of heavy rain, possibly with a few embedded thunderstorms, will continue to overspread the mid Hudson Valley and northwest Connecticut through 3 PM. Periods of heavy rain are then expected to continue through 4 PM, before diminishing from southwest to northeast. The heavy rain will likely lead to ponding of water in low lying, poor drainage and urban areas through mid to late afternoon.
Special weather statement, May 5, 4:12 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Albany NY 412 PM EDT Fri May 5 2017 MAZ001-025-NYZ043-053-054-060-061-084-VTZ013>015-052215- Northern Berkshire-Southern Berkshire-Northern Washington- Western Rensselaer-Eastern Rensselaer-Western Columbia- Eastern Columbia-Southern Washington-Bennington-Western Windham- Eastern Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Huletts Landing, Whitehall, Granville, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hudson, New Lebanon, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 412 PM EDT Fri May 5 2017 ...Strong wind gusts possible through 6 PM across portions of the southern Greens...Berkshires...and Taconics... Strong wind gusts of 40 to 50 mph will be possible through 6 PM across portions of the southern Green Mountains, the Berkshires, and Taconics. Winds of this magnitude may be strong enough to down trees, tree limbs and branches, and propel loose outdoor objects. These winds are only expected to last up to 30 minutes in duration before decreasing.
Local storm report, May 5, 4:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM NON-TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
05/05/2017 RENSSELAER NY FIRE DEPT/RESCUE
2 TO 4 TREES DOWN
&&
EVENT NUMBER ALY1703736
JECLocal storm report, May 5, 4:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
05/05/2017 RENSSELAER NY TRAINED SPOTTER
TREES AND POWER LINES DOWN
&&
EVENT NUMBER ALY1703737
JECNearby
Wind Advisories in New York, 2017Wind Advisories in Vermont, 2017Wind Advisories in Connecticut, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.